A healthy 30-year-old female presented to the urgent care center with confusion, tremor, and a blood pressure of 160/110 mm Hg. She had no history of hypertension, diabetes, dyslipidemia, renal dysfunction, or smoking. A basic metabolic panel revealed no abnormalities.
Her medication history revealed use of paroxetine (20 mg) subsequent to a depressive episode two years prior. A source of the hypertension was not identified, and she was sent home without further follow-up. The next day, she was admitted to the hospital via the emergency department for stroke symptoms, including numbness and weakness on her right side (extremities and face), with confusion and diplopia. She remained hospitalized for four days during which time she continued to experience transient ischemic attacks. The paroxetine eventually was discontinued. She subsequently has recovered without negative sequelae.
Serotonin syndrome is a consequence of a hyperserotonergic state, due to drug-induced serotonin intensification.1 It can be mild or life-threatening and is characterized by a triad of clinical manifestations: mental status changes, autonomic hyperactivity, and neuromuscular abnormalities.2 Clinicians may miss mild symptoms, such as diarrhea, tremor, tachycardia, diaphoresis, or mydriasis. This can result in an increase in the dose of the causative agent or addition of a serotonergic agent, thus yielding a worsening clinical decline.3
Patients with a more severe clinical presentation include those with severe hypertension (as in the case above), tachycardia, muscular rigidity, and shock. Laboratory abnormalities may be present if the patient develops subsequent rhabdomyolysis, seizures, metabolic acidosis, or renal failure. Serotonin syndrome is diagnosed based on the patient’s presentation, history, and physical examination. It should be differentiated from neuroleptic malignant syndrome, which has a similar presentation.4
Serotonergic agents used alone, or in combination, may lead to serotonin syndrome.5 A recent report discussed the appearance of serotonin syndrome in patients receiving only sumatriptan. Other offenders include such antidepressants as monoamine oxidase inhibitors, buspirone, citalopram, clomipramine, escitalopram, fluoxetine, fluvoxamine, nefazodone, paroxetine, sertraline, trazodone, and venlafaxine. Other causative agents include dextromethorphan, fentanyl, granisetron, levodopa, linezolid, lithium, meperidine, metoclopramide, ondansetron, pentazocine, sibutramine, sumatriptan, tramadol, valproate, and drugs of abuse (e.g., amphetamines, cocaine, LSD, ecstasy). Additionally, ginseng, St. John’s Wort, and tryptophan have been implicated.
Many of these agents require an adequate washout period prior to beginning other serotonergic agents. Mild to moderately severe cases usually resolve within 24 to 72 hours, although most resolve within a week depending on the half-life of the medication. Serotonin syndrome carries an 11% mortality rate and is best managed by stopping the offending agent and providing supportive care. TH
Michele B. Kaufman is a freelance medical writer based in New York City.
- Sorenson S. Serotonin syndrome. UTox Update 2002;4(4):1-2. A Publication of the Utah Poison Control Center for Health Professionals. Available at http://uuhsc.utah.edu/poison/healthpros/utox/vol4_no4.pdf. Last accessed June 20, 2008.
- Soldin OP, Tonning JM. Serotonin syndrome associated with triptan monotherapy. N Engl J Med. 2008;358(20):2185-2186.
- Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352(11):1112-1120.
- Nolan S, Scoggin JA. Serotonin syndrome: recognition and management. US Pharm. 2002;23(2). www.uspharmacist.com/oldformat.asp?url=newlook/files/feat/acf2fa6.htm. Last accessed June 20, 2008.
- Mayo Clinic.com. Diseases and conditions. www.mayoclinic.com/health/serotonin-syndrome/DS00860. Last accessed June 20, 2008.